Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 5, 2017, 10:49 AM EDT for Greene County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2017, 10:49 AM EDT (14:49 UTC)
- Expired
- Jul 5, 2017, 1:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Greene County, VA
The radar
The Sterling radar (KLWX), 114 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:49 AM EDT, 0 minutes earlier.
Area forecast discussion, Jul 5, 10:49 AM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1049 AM EDT Wed Jul 5 2017 .SYNOPSIS... A weak frontal boundary will persist in hte Mid Atlantic through Thursday. Low pressure crosses the area Thursday and Friday. A cold front passes through the region Saturday. High pressure will build into the Mid-Atlantic behind the front over the weekend. && .NEAR TERM /TODAY/... We have issued a flood watch east of the Blue Ridge based on what we're seeing on radar in Greene County - very heavy rainfall which isn't moving. We called Greene but no reports of flooding yet. Still, it continues to rain hard there. Low level wind profiles and morning IAD sounding really tell the story - very moist column with PWAT of 1.89" and light wind field up to 15K feet, with the lowest 5K feet seeing flow out of the east. High pressure is centered over ME with a stationary boundary across the Mid Atlantic. Visible satellite shows extensive cloud cover along with the boundary, and radar shows slow moving cells which are capable of producing very heavy rainfall. We've already had a couple of those this morning in northern Albe and Greene Counties, but these have been over small enough areas that we have not had to consider issuing any kind of flood warnings. This will remain the primary concern today. The extensive cloud cover may help to keep cells from growing tall enough to really put down extreme amounts of rain in a short time. We may issue a flood watch to be on the safe side. High temperatures today in the low 80s. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... Complex forecast continues tonight through Friday as quasi- stationary boundary remains just to our S/SW and a multitude of sfc lows and pieces of shortwave energy impact the area. Guidance continues to lack solid consensus with regard to the spatiotemporal timing/intensity of features. However, quality deep-layer moisture will remain over the area...allowing unsettled weather to continue. Front lifts back north closer to the area tonight through Thursday with low pressure developing along it. Heavy rain chances will accompany the low as it traverse nearby the area...with hydro concerns perhaps increasing through time as soils moisten. While there is some severe potential Thursday mainly due to water loading effects in a moist atmosphere...relatively weak deep-layer shear should hinder storm organization and keep threats localized. Hence, SPCs Day 2 Marginal Risk. Additionally, while flash flooding is possible in the short term...variability in forecasts coupled with the current dry antecedent conditions precludes confidence in where/when/if flooding will occur. Clearly, we will continue to revisit this as the forecast continues to unfold through time. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Model spread continues to plague the extended forecast. There are two time periods where the differences are most noticeable-- Saturday and Monday-Tuesday. On Saturday, a cold front will be crossing the area. That much is in agreement. The issues revolve around if there will be showers or thunderstorms coincident with the front. Since there should be west or northwest flow due to pre-frontal troffing, will lean more toward the dry side (GFS). Frontal progress won't be all that quick, meaning that the bulk of precip will slide eastward along the baroclinic zone Saturday afternoon-night. (Euro is slower in that regard.) Sunday will be most clear cut day to forecast...that is, as it stands now. High pressure will be cresting overhead. A cold front drops southeast toward the area Monday into Tuesday. The ECMWF is a little quicker with the front, and its moisture return is much more prolific, resulting in a considerably wetter solution than the GFS. Given the uncertainties up to this point, do not really wish to take a side yet. Will forecast a compromise solution (tempered a little) with the caveat that this forecast likely to change. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... Extensive cloud cover to continue throughout the day with MVFR the primary condition. Shower and thunderstorm chances continue through Friday as frontal boundary remains near the area. VFR likely this weekend. && .MARINE... Relatively light winds expected over the waters through Thursday...though, showers and thunderstorms are possible (mainly late tonight into Friday). Winds could increase to SCA Friday...though confidence remains low. Small Craft Advisory conditions likely Saturday in the wake of a cold front. No flags expected Sunday under building high pressure. && .TIDES/COASTAL FLOODING... Light onshore flow persists into Thursday before turning southerly through Friday. This will allow anomalies to increase...with water levels at sensitive sites (Annapolis, Straits, DC) coming close to minor flooding thresholds at times of high tide (perhaps as early as tonight...though more likely Thursday night). && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...Flood Watch until 8 PM EDT this evening for VAZ036>040-050-051. WV...None. MARINE...None. && UPDATE..WOODY!/DFH
Hazardous weather outlook, Jul 5, 5:21 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 521 AM EDT Wed Jul 5 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 521 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-060930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 521 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Slow moving thunderstorms capable of producing heavy rain are likely this afternoon and evening. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Slow moving thunderstorms capable of producing heavy rain will be possible Thursday and Thursday night. These showers and storms may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:45 AM EDT | Flood Watch | LWX | Culpeper, Greene, Madison, Nelson, Orange, Rappahannock and 1 more | 5 hr |
| Jul 5, 11:07 AM EDT | Flash Flood Warning | LWX | Albemarle, Greene | 3 hr |
| Jul 5, 1:29 PM EDT | Areal Flood Warning | LWX | Greene | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.